Utah, 2026

Drought in Utah, March 24 to 31, 2026

March 24 to 31, 2026 · NWS GJT · 2 events in 2 counties and zones

After a week of temperatures running close to 30 degrees above normal, and a continued lack of precipitation, drought expanded significantly across eastern Utah and western Colorado. Areas that had been in Moderate (D1) to Severe (D2) Drought now worsened into Extreme (D3) to Exceptional (D4) Drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

After a week of temperatures running close to 30 degrees above normal, and a continued lack of precipitation, drought expanded significantly across eastern Utah and western Colorado. Areas that had been in Moderate (D1) to Severe (D2) Drought now worsened into Extreme (D3) to Exceptional (D4) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 10:22 PM MST, 1 hour 38 minutes earlier. Its key messages:

  • Hot and dry weather continues through the week with a chance to set daily high temperature records each afternoon.
  • Widespread critical fire weather conditions develop under a hot, dry, windy regime Wednesday and Thursday.
Area forecast discussion, Mar 23, 10:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1122 PM MDT Mon Mar 23 2026

.KEY MESSAGES...

- Hot and dry weather continues through the week with a chance
  to set daily high temperature records each afternoon.

- Widespread critical fire weather conditions develop under a
  hot, dry, windy regime Wednesday and Thursday.

&&

.DISCUSSION...
Issued at 1029 PM MDT Mon Mar 23 2026

HOT AND DRY WEATHER CONTINUES WITH RECORD HIGHS:

High pressure reasserts itself across the west Tuesday, as troughing
digs into the east. An upper level jet drapes along our northern
border with Wyoming, keeping some high clouds and breezy afternoon
winds in the forecast through the period. The high is expected to
gradually track east through the back half of the week, bringing
increased sunshine, much drier air, and warm air advection to
eastern Utah and western Colorado. Look for record highs to continue
as we climb back towards temperatures 20-30 degrees above normal.
Deep mixing under the high's influence will tap into the stronger
upper level winds each afternoon, but especially Wednesday and
Thursday. Gusts of 25-35 mph are expected for the higher elevations
and areas north of I-70.

FIRE WEATHER CONCERNS:

Critical fire weather conditions will be possible Wednesday and
Thursday afternoon, mainly for northwest Colorado where fuels have
been deemed critical. Wind gusts above 25 mph and daytime humidity
values below 15% are expected to be widespread. Fire Weather Watches
are in effect both afternoons. While fire danger is high, make sure
to be fire smart. Secure chains, make sure campfires are completely
out, and closely monitor any outdoor burning.

LOOKING AHEAD:

High pressure dominates the majority of the period, but there are
hints of a potential shift to more unsettled weather next week.
There is much model disagreement over the details, but ensemble and
deterministic guidance do agree on a trough deepening along the West
Coast early next week. This puts the Four Corners under a moist and
unsettled southerly to southwesterly flow. Stay tuned.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1121 PM MDT Mon Mar 23 2026

VFR conditions will prevail over the next 24 hours with passing
mid to high level clouds above ILS markers. Winds will generally
be light though a few afternoon breezes near 25 mph will be
possible on Tuesday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Fire Weather Watch Wednesday afternoon for COZ200>202.
     Fire Weather Watch Thursday afternoon for COZ200>202.
UT...None.

&&

DISCUSSION...BGB
AVIATION...TGJT
Hazardous weather outlook, Mar 23, 11:59 PM MST, 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
1259 AM MDT Tue Mar 24 2026

COZ001>014-017>023-UTZ022>025-027>029-250700-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
1259 AM MDT Tue Mar 24 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather concerns return for northwest Colorado Wednesday
and Thursday as hot dry and windy conditions develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Eastern Uinta Basin

When
March 24, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

With the 3/24 US Drought Monitor update, Utah Zone 024 - Eastern Uinta Basin had been analyzed as having approximately 40% coverage of Extreme (D3) Drought conditions, with the remaining 60% under Severe (D2) Drought conditions. With the 3/31 US Drought Monitor update, Exceptional (D4) Drought had developed, covering approximately 40% of the zone. The remaining 60% of the zone was under Extreme (D3) Drought conditions. No reports of impacts or losses related to the drought in the zone have been received.

Drought, Tavaputs Plateau

When
March 24, 12:00 AM MST to March 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

With the 3/24 US Drought Monitor update, an area of Extreme (D3) Drought was analyzed as covering approximately 1% of Utah Zone 025 - Tavaputs Plateau, with the remaining 99% of the zone under Severe (D2) Drought conditions. With the 3/31 update, 100% of the zone was now under Extreme (D3) Drought conditions. No reports of impacts or losses related to drought conditions in the zone have been received.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319055, 1319263.